Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Bismarck, ND

July 11, 2023Bowman County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2023, 5:42 PM MDT for Bowman County, Golden Valley County, Slope County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2023, 5:42 PM MDT (23:42 UTC)
Expired
Jul 11, 2023, 6:45 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 229 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:26 PM MDTTSTM WND GST 662 N Marmarth, NDNDAWN mesonet site measured at 10 meters.
Jul 11, 6:37 PM MDTHAIL 1.756 Wnw Rhame, NDOngoing at time of observation. Moving north to south.
Jul 11, 6:47 PM MDTHAIL 1Rhame, NDReport from social media, 6 minute duration.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:43 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KBIS 112342
SVRBIS
NDC011-033-087-120045-
/O.NEW.KBIS.SV.W.0049.230711T2342Z-230712T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
542 PM MDT Tue Jul 11 2023

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Golden Valley County in southwestern North Dakota...
  Northwestern Bowman County in southwestern North Dakota...
  Western Slope County in southwestern North Dakota...

* Until 645 PM MDT.

* At 541 PM MDT, a severe thunderstorm was located 6 miles west of
  Carlyle, or 19 miles north of Baker, moving southeast at 40 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southern Golden Valley, northwestern Bowman and western Slope
  Counties, including the following locations... Alpha, Sunset Butte,
  Three V Crossing and Pretty Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4679 10404 4667 10361 4663 10360 4663 10347
      4660 10336 4607 10376 4628 10405
TIME...MOT...LOC 2341Z 299DEG 35KT 4664 10420 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JONES
2 follow-up statements
322 
WWUS53 KBIS 120007
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
607 PM MDT Tue Jul 11 2023

NDC011-033-087-120045-
/O.CON.KBIS.SV.W.0049.000000T0000Z-230712T0045Z/
Golden Valley ND-Bowman ND-Slope ND-
607 PM MDT Tue Jul 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND WESTERN SLOPE
COUNTIES...

At 607 PM MDT, a severe thunderstorm was located 11 miles southeast
of Carlyle, or 18 miles northeast of Baker, moving southeast at 40
mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Rhame, Marmarth, Alpha, Sunset Butte, Three V Crossing and Pretty
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4673 10404 4667 10361 4663 10360 4663 10347
      4660 10336 4607 10376 4628 10405
TIME...MOT...LOC 0007Z 297DEG 34KT 4652 10395 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JONES
813 
WWUS53 KBIS 120028
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
628 PM MDT Tue Jul 11 2023

NDC011-033-087-120045-
/O.CON.KBIS.SV.W.0049.000000T0000Z-230712T0045Z/
Golden Valley ND-Bowman ND-Slope ND-
628 PM MDT Tue Jul 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND WESTERN
SLOPE COUNTIES...

At 627 PM MDT, a severe thunderstorm was located 6 miles north of
Marmarth, or 17 miles east of Baker, moving southeast at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Rhame, Marmarth, Sunset Butte, Three V Crossing and Pretty Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.


&&

LAT...LON 4661 10404 4663 10360 4663 10347 4660 10336
      4607 10376 4628 10405
TIME...MOT...LOC 0027Z 298DEG 34KT 4639 10390 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:17 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 4:17 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
517 PM CDT Tue Jul 11 2023

.UPDATE...
Issued at 517 PM CDT Tue Jul 11 2023

** MESOSCALE DISCUSSION **

The severe storm threat will increase the next several hours over
west central and southwestern ND, with the initial risk large to
very large hail, possibly transitioning to a more dominant
damaging wind risk later this evening in the southwest.

As of 22 UTC, elevated strong-severe storms in the McKenzie County
vicinity are occurring near the nose of strong midlevel warm air
advection centered near 850 mb. Cool and relatively dry boundary
layer air well north of a quasi-stationary surface front suggests
these storms will remain elevated with mainly a large hail risk,
but the dry nature of the low level profiles is supporting DCAPE
on the order of 500-1000 J/kg as far north as McKenzie County and
thus some damaging wind risk exists as well. This convection is
also on the gradient in elevated bouyancy, but east-southeast
storm motions may allow it to remain within sufficient MUCAPE to
remain strong to severe as far southeast as Dunn County the next
few hours. There is more uncertainty in its longevity than usual
though given the strong gradient in favorable thermodynamics.

Meanwhile, in southwestern ND the boundary layer is destabilizing
for boundary layer based parcels, marked by the erosion of billow
clouds signaling low-level stability along with increasingly
agitated cumulus. SPC objective analysis suggests MLCIN may be
sufficiently minimized for convective initiation in Bowman and
Slope Counties before 00 UTC. Otherwise, multiple upstream storms
which formed in eastern MT where surface temperatures reached the
80s F are moving toward southwestern ND and extrapolating their
motion has them arriving in the state by 00 UTC, too. Long and
relatively straight hodographs in southwestern ND with effective
bulk shear on the order of 55 kt favors splitting supercells and
given MUCAPE on the order of 2000 J/kg, golf ball or larger size
hail is possible with supercells in southwestern ND this evening.
That said, the increasing number of upstream storms and likelihood
of splitting and colliding storms suggests upscale growth may
eventually occur. The timing of that is somewhat uncertain given
deep-layer shear vectors that are largely perpendicular to the
quasi-stationary surface front extending from roughly Buffalo, SD
to Baker and Glendive, MT. That favors a more discrete mode, but
again, the number of storms and straight hodographs may favor an
upscale growth eventually like some CAMs have suggested.

Finally, we will note that there may be a narrow spatiotemporal
window in southwestern ND where sufficient low-level SRH remains
in the transition from the stable to unstable boundary layer for a
tornado or two. The odds of that would be greatest if a sustained
supercell can develop in Bowman and Slope Counties before about 00
UTC.

UPDATE Issued at 347 PM CDT Tue Jul 11 2023

Quick update: the SPC has issued a Severe Thunderstorm Watch until
03z for much of the southwest, including the counties of Adams,
Bowman, Hettinger, Slope, Stark, Billings, Golden Valley, Dunn,
and McKenzie.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 217 PM CDT Tue Jul 11 2023

The forecast challenge for the short term is in regard to
potential severe weather this afternoon and evening, especially in
the far southwest.

With high pressure over eastern and northern North Dakota,
southerly flow at the surface is maintaining moist air in the
southwest with boundary layer dewpoints in excess of 55 degrees.
This creates the base for a very unstable atmosphere. However,
cloud cover over most of the area remains the inhibiting factor.
Presently, only the far southwest, including Bowman and Slope
counties, has cleared off. And to this point in time, only parts
of eastern Montana have seen cu fields starting to develop.
Everywhere else maintains broken or overcast skies. Depending on
how quickly sky cover continues to erode will impact available
instability for this afternoon and evening, and thus the severe
weather potential. Overall, models have limited the eastern extent
of the strongest instability, which seems logical at this point.
Still, with very strong deep layer shear in excess of 50 kts, it
won't take much to produce severe weather.

A question also remains as to whether or not convection will remain
elevated. Again, how quickly clouds clear may have a very large
impact on that. Model forecast soundings generally suggest most of
the area remains capped at lower levels, which would result in
more elevated convection. However, just across the border in
Baker, MT, soundings suggest the cap will break fairly easily.
Thus, it's entirely possible any surface based convection will be
limited to only the very far southwest, and especially along the
MT/ND border. With elevated convection persisting there
afterwards. Hail up to two inches in diameter is the biggest
threat for areas where surface based convection develops. Strong
winds up to 70 mph are also possible.

.LONG TERM...(Thursday through Tuesday)
Issued at 217 PM CDT Tue Jul 11 2023

A closed upper level low over the Hudson Bay will slowly move south
through Thursday, keeping upper level flow mostly out of the
northwest through the end of the week and into the weekend. Minimal
forcing near the surface initially will keep skies mostly clear
through Thursday morning. As a shortwave approaches the area from
the northwest through the rest of the day Thursday, chances for
showers and thunderstorms increase, though any chance for strong to
severe storms is limited. Modest mid level lapse rates, CAPE values
anywhere from 1000-1500 J/kg, and 25-35 kt bulk shear will keep most
storms from strengthening into the strong to severe territory,
however it is not completely out of the question. The greatest
chance for anything severe will be further south along the South
Dakota border, where CAPE and shear are maximized. This remains the
greatest chance for active severe weather in the long term forecast,
though this chance is still relatively low.

The aforementioned shortwave will make its way through the area
heading into the weekend, with northwesterly upper level flow
continuing as the Hudson Bay low moves further south towards the
international border. As the low nears the border through Sunday,
midlevel and surface flow will gradually veer more northerly, though
there is still some disagreement between models with regards to the
exact position of this low. Temperatures across the area may
slightly cool with this increase in northerly flow through the
weekend, the extent of which is still uncertain. Generally drier
conditions and minimal cloud coverage are expected to dominate
through the weekend.

Guidance suggests this upper level low will turn to the east through
the start of next week, with a fairly robust upper level ridge
building in from the west late Monday and Tuesday. Temperatures are
expected to increase into midweek with slight chances for showers
and storms arriving again through Tuesday morning, though models are
heavily in disagreement with the forcing and available components
for storms 6-7 days out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1252 PM CDT Tue Jul 11 2023

Showers from this morning continue passing across the forecast
area from west to east. As a result, KBIS seems likely to clear
up in the next hour or so, while KMOT and KXWA (which is on the
periphery) should clear up over the next few hours. Additional
showers and thunderstorms are expected to develop this afternoon
and evening, especially in the southwest where strong to severe
storms may impact KDIK. Showers and thunderstorms should then
expand across central ND through the night and into Wednesday
morning. MVFR to IFR ceilings are possible overnight tonight into
Wednesday morning at most terminals. In addition, reduced
ceilings and visibility, along with erratic winds, are possible
with any showers and especially thunderstorms that occur.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE UPDATE...CJS
SHORT TERM...Telken
LONG TERM...Besson
AVIATION...Telken
Hazardous weather outlook, Jul 11, 2:59 PM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
359 PM CDT Tue Jul 11 2023

NDZ017-018-031>033-040-041-043-044-122100-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
359 PM CDT Tue Jul 11 2023 /259 PM MDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM MDT or 10 PM
CDT. The main hazards will be hail to the size of tennis balls and
wind gusts. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and into the evening.
Call storm reports in to your National Weather Service, post them
to our online reporting page at www.weather.gov/bis, or to our
social media pages.

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-122100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
359 PM CDT Tue Jul 11 2023 /259 PM MDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through tonight.
Widespread severe weather is not expected, but a few stronger
storms are possible this afternoon through tonight, mainly along
the Missouri River Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 11, 12:40 PM MDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
140 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Rain             2 ENE Grassy Butte      47.40N 103.21W
07/11/2023  M1.26 inch       McKenzie           ND   CO-OP Observer

&&

ALB
Local storm report, Jul 11, 1:37 PM MDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
237 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Rain             14 NE Hebron            47.03N 101.83W
07/11/2023  M0.70 inch       Mercer             ND   Public

            Storm total. Relayed via broadcast media.

&&

ZH
Special weather statement, Jul 11, 4:25 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 PM CDT Tue Jul 11 2023

NDZ010-017-018-112300-
McKenzie ND-Mountrail ND-Dunn ND-
525 PM CDT Tue Jul 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN DUNN,
NORTHEASTERN MCKENZIE AND SOUTH CENTRAL MOUNTRAIL COUNTIES THROUGH
600 PM CDT...

At 524 PM CDT, a strong thunderstorm was located 14 miles east of
Watford City, moving southeast at 35 mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mandaree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and northwestern North Dakota.

&&

LAT...LON 4775 10320 4799 10305 4787 10241 4751 10263
TIME...MOT...LOC 2224Z 293DEG 32KT 4783 10297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JONES
Special weather statement, Jul 11, 4:33 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
533 PM CDT Tue Jul 11 2023

NDZ031-032-040-043-112345-
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
433 PM MDT Tue Jul 11 2023

...SEVERE THUNDERSTORM RISK INCREASING ACROSS SOUTHWESTERN NORTH
DAKOTA...

Isolated strong to severe thunderstorms may develop in Bowman and
Slope Counties before 6 PM MDT. If these storms develop, they may
produce very large hail, damaging winds, and possibly a tornado.

Thunderstorms will move out of Montana and into southwestern North
Dakota beginning about 6 PM MDT. There is a risk of severe storms
producing very large hail to tennis ball size and wind gusts to
70 mph between 6 PM and 9 PM MDT in parts of Golden Valley,
Billings, Slope, and Bowman Counties. A Severe Thunderstorm Watch
is in effect for this area until 9 PM MDT this evening.

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:59 PM MDTSevere Thunderstorm WarningBISMcKenzie40 min
Jul 11, 4:25 PM MDTSpecial Weather StatementBISMcKenzie35 min
Jul 11, 5:05 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBowman, Slope55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.